Alert archive / Arkansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 12, NWS Memphis, TN

March 4, 20244 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 4, 2024, 7:37 PM CST for 4 counties in Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2024, 7:37 PM CST (01:37 UTC)
Expired
Mar 4, 2024, 8:15 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR, St. Francis County, AR

The radar

The Memphis radar (KNQA), 68 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1911 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1911 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 4, 5:49 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 4, 5:49 PM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
549 PM CST Mon Mar 4 2024

...New AVIATION...

.SYNOPSIS...
Issued at 325 PM CST Mon Mar 4 2024

Showers and thunderstorms will spread across the Mid-South
tonight into Tuesday ahead of a slow moving cold front. Dry
weather returns to the region on Wednesday behind the cold front.
Rain chances will steadily increase again ahead starting on
Thursday in advance of a new storm system. Showers and
thunderstorms will move through the region Thursday through
Saturday. Dry and cooler weather is expected for Saturday night
and Sunday.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 325 PM CST Mon Mar 4 2024

Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the lower 70s to the lower 80s. A cold front
currently extends across extreme eastern Kansas through central
Oklahoma and into central Texas. Some showers and thunderstorms
have already developed ahead of the front with some activity in
southeast Arkansas.

The cold front will continue to move east tonight reaching
northwest Arkansas by Tuesday morning. Shower and thunderstorm
activity will gradually increase tonight across the Mid-South.
Strong to severe thunderstorms are possible tonight, mainly west
of the Mississippi River with hail and gusty winds as the main
threats. Temperatures will be quite mild for early March with lows
in the low to mid 60s.

The cold front will make its way into the Mid-South by late
Tuesday afternoon. Showers and thunderstorms will become more
widespread on Tuesday. Strong to severe thunderstorms are possible
on Tuesday mainly west of the Mississippi River. Temperatures
will be a few degrees cooler on Tuesday with highs in the low to
mid 70s. The cold front will continue to move southeast reaching
north Mississippi by Wednesday morning with additional showers and
thunderstorms moving through the region.

Once the cold front moves out of the region on Wednesday, dry and
cooler weather returns by afternoon and continues through
Wednesday night. A large storm system will move into the southern
Plains on Thursday, then continue moving east through Friday
night. This system will spread more showers and thunderstorms
across the region from early Thursday morning through Saturday
afternoon. Any severe weather should remain south of the Mid-South
during this period, but locally heavy may be possible over
portions of north Mississippi.

High pressure will start to build into the region Saturday
afternoon with dry and cooler weather for Saturday night and
Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 549 PM CST Mon Mar 4 2024

Challenging convective forecast, with cluster of vigorous TSRA
over the Arklamiss lifting north. Coldest (highest) cloud tops
are lifting north toward MEM, while also developing west toward
central AR. HRRR appears to be diminishing this convection too
quickly with loss of surface heating - at least on the east side.
A 2 hour TEMPO TSRA should hold at MEM, with convection likely
weakening by the start of the inbound push, while persisting
longer through the evening around JBR.

Warm advection -SHRA will be possible at all TAF sites overnight,
but should have limited impacts.

TSRA timing for Tuesday a bit difficult to pin down, but will
likely be tied to surface heating/destabilization, midlevel height
falls and surface cold front. At this time this points toward the
18Z Tuesday to 02Z Wednesday time frame.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Mar 4, 7:32 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
732 PM CST Mon Mar 4 2024

ARZ027-035-036-048-050200-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
732 PM CST Mon Mar 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS...
SOUTHEASTERN POINSETT...NORTHWESTERN CRITTENDEN AND EASTERN CROSS
COUNTIES THROUGH 800 PM CST...

At 732 PM CST, Doppler radar was tracking a strong thunderstorm near
Parkin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Earle, Parkin, Village Creek State Park, Turrell, Smithdale, Three
Forks, Cottonwood Corner, Booker, Twist, McDonald, Round Pond,
Blackfish, Cloar, Kinton, Coldwater, Hicks Station, Whitmore, Togo,
River Front, and Lansing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 9060 3519 9075 3553 9047 3535 9022
TIME...MOT...LOC 0132Z 220DEG 19KT 3519 9059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 12:27 PM CSTAreal Flood AdvisoryMEGFayette, Hardeman89 min
Mar 5, 10:25 AM CSTSpecial Weather StatementMEGDeSoto35 min
Mar 5, 10:59 AM CSTSpecial Weather StatementMEGMarshall, Tate31 min
Mar 5, 11:29 AM CSTSpecial Weather StatementMEGMarshall31 min
Mar 5, 11:37 AM CSTSpecial Weather StatementMEGPanola23 min
Mar 4, 7:32 PM CSTSpecial Weather StatementMEGCrittenden28 min
Mar 4, 7:51 PM CSTSpecial Weather StatementMEGPoinsett24 min
Mar 4, 8:04 PM CSTSpecial Weather StatementMEGCraighead26 min
Mar 4, 8:10 PM CSTSevere Thunderstorm WarningMEGCraighead, Poinsett50 min
Mar 4, 8:25 PM CSTSpecial Weather StatementMEGPoinsett35 min
Mar 4, 8:36 PM CSTSpecial Weather StatementMEGGreene24 min
Mar 4, 8:56 PM CSTSpecial Weather StatementMEGClay34 min
Mar 5, 12:47 PM CSTSpecial Weather StatementMEGSt. Francis28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.